Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 126, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 4, 2004, 7:30 PM EDT for Cameron County, Elk County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 7:30 PM EDT (23:30 UTC)
- Expired
- Jul 4, 2004, 8:15 PM EDT
- In force
- 45 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Cameron County, PA, Elk County, PA
The radar
The State College radar (KCCX), 59 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 042330
SVRCTP
PAC023-047-050015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
730 PM EDT SUN JUL 4 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMERON COUNTY IN NORTH CENTRAL PENNSYLVANIA
ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA
* UNTIL 815 PM EDT
* AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER MEDIX RUN...OR 9 MILES SOUTHEAST OF ST.
MARYS...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TRUMAN AROUND 740 PM EDT...
HICKS RUN AROUND 745 PM EDT...
EMPORIUM AND CAMERON AROUND 800 PM EDT...
SIZERVILLE AND STEVENSON DAM AROUND 810 PM EDT...
THIS STORM MAY PRODUCE A TORNADO AT ANY TIME AS WELL.
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4136 7855 4128 7848 4132 7800 4146 7800
4163 7824
DANGELO
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM EDT, 4 hours earlier.
Area forecast discussion, Jul 4, 3:30 PM EDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 330 PM EDT SUN JUL 4 2004 .AVIATION... MVFR CONDITIONS EXPECTED TO LAST THROUGH THE EVENING IN HAZE AND SCATTERED SHOWERS. AREAS OF IFR EXPECTED TO DEVELOP LATE TONIGHT WERE RAIN HAS FALLEN AND WINDS BECOME LIGHT. DRIER WESTERLY FLOW AND MIXING OF BLYR SHOULD RETURN CONDITIONS TO VFR BY LATE MONDAY AM. && .SHORT TERM (TONIGHT THROUGH MONDAY)... SEVERE THUNDERSTORM WATCH TILL 6 PM FOR JUST WARREN COUNTY IN NW MTNS (AND OTHER PARTS OF W PA) AT THIS POINT. COLD FRONT/ASSOCIATED UPPER LEVEL SHORTWAVE PROGRESSING ACROSS OHIO WITH PLENTY OF SHOWERS/TSTORMS OUT AHEAD OF IT. ALSO QUITE A BIT ON INSTABILITY TO TAP INTO ACROSS W PA...SO THESE TSTORMS SHOULD CONTINUE TO INCREASE IN AERIAL COVERAGE AND STRENGTHEN AS WE REACH MAX HEATING. IF MORE THAN AN ISOLATED STORM REACHES SEVERE LIMITS TO THE WEST...A NEW SEVERE TSTORM BOX MAY BE REQUIRED FURTHER EASTWARD INTO CENTRAL PA FOR THE EARLY EVENING HOURS. THERE WILL BE A SHARP GRADIENT NEAR OUR CWA/S EASTERN BORDER WHERE TSTORMS ARE FEW. SIGNIFICANTLY DRIER SURFACE DEWPOINTS IN THE LOWER 60S (COMPARED TO NEAR 70 FOR W AND CENTRAL PA) AND LESS FAVORABLE JET DYNAMICS WILL WORK TO KEEP TSTORMS SUPPRESSED IN THIS AREA UNTIL LATER TONIGHT. THE FRONT WILL SLOWLY MOVE ACROSS CENTRAL PA LATER TONIGHT...CUTTING PRECIP CHANCES FROM WEST TO EAST AS THE NIGHT WEARS ON. LOW CHANCE POPS FOR TOMORROW AS INSTABILITY DECREASES BUT ENOUGH LOW LEVEL MOISTURE TO POTENTIALLY KICK OF A FEW HIT AND MISS STORMS. HIGH PRESSURE NOSES IN FROM THE WEST MONDAY DURING THE DAY INTO MON NIGHT. && .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... RIDGE QUICKLY BUILDS IN THEN WEAKENS BY MIDWEEK AS WEAK SYSTEM/COOL FRONT MOVES THROUGH...BRINGING CHANCE FOR SHOWERS/TSTORMS FOR WED/THU. THEN HIGH PRESSURE REBUILDS AND WILL BECOME QUITE STRONG...WITH A SERIES OF DRY DAYS AND A SUMMERTIME WARMUP. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SEVERE THUNDERSTORM WATCH FOR ZONE PAZ004 UNTIL 6 PM EDT. && AVIATION...FITZGERALD SHORT TERM/LONG TERM...RXR
Hazardous weather outlook, Jul 4, 4:07 AM EDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 407 AM EDT SUN JUL 4 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-050806- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 407 AM EDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A COLD FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS LATER TODAY. SOME OF THESE STORMS MAY BECOME SEVERE OVER WESTERN AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 4, 4:44 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 444 PM EDT SUN JUL 4 2004 PAZ004-042115- WARREN- 444 PM EDT SUN JUL 4 2004 ...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY THROUGH 515 PM... AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS 14 MILES WEST OF WARREN...MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR YOUNGSVILLE...LOTTSVILLE...CLARENDON AROUND 450 PM...WARREN...BEAR LAKE AROUND 455 PM...SUGAR GROVE...RUSSELL AROUND 500 PM AND GERMANY AROUND 510 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THESE STORMS.
Special weather statement, Jul 4, 7:23 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 723 PM EDT SUN JUL 4 2004 PAZ005-006-011-012-018-019-024>026-034-037-050030- BEDFORD-BLAIR-CAMBRIA-CAMERON-HUNTINGDON-MCKEAN-NORTHERN CENTRE-NORTHERN CLINTON-POTTER-SOUTHERN CENTRE-TIOGA- 723 PM EDT SUN JUL 4 2004 ...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...BEDFORD...HUNTINGDON... BLAIR...TIOGA...CAMERON...CAMBRIA...POTTER...CENTRE AND CLINTON COUNTIES THIS EVENING... AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF ST. MARYS TO 4 MILES EAST OF CLEARFIELD TO 12 MILES WEST OF TYRONE TO 11 MILES NORTH OF CUMBERLAND MARYLAND...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR ELK RIVER...QUEEN...OSTERBURG...MANNS CHOICE AROUND 730 PM...NORWICH...NEWRY...DUNCANSVILLE...ALTOONA AROUND 735 PM...RAINSBURG AND HICKS RUN AROUND 740 PM...STATE COLLEGE AND BELLEFONTE BETWEEN 845 PM AND 9 PM. VERY HEAVY RAIN WILL FALL FOR AROUND 20 MINUTES...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. LOCALIZED WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS. ALSO...EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:03 PM EDT | Tornado Warning | CTP | Clearfield | 27 min |
| Jul 4, 6:10 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 80 min |
| Jul 4, 6:30 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 75 min |
| Jul 4, 6:36 PM EDT | Tornado Warning | CTP | Clearfield, Elk | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.